Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 30, 2006, 5:04 PM EDT for Craven County, Jones County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2006, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 30, 2006, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:55 PM EDT | TSTM WND DMG | 1 W Tuscarora, NC | PUBLIC REPORTED PORCH FURNITURE BLOWN ACROSS THE YARD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 302104 TORMHX NCC049-103-302145- /O.NEW.KMHX.TO.W.0023.060830T2104Z-060830T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 504 PM EDT WED AUG 30 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 545 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PHILLIPS CROSSROADS...OR 9 MILES NORTHWEST OF TRENTON...MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FORT BARNWELL AROUND 515 PM EDT... JASPER AROUND 520 PM EDT... VANCEBORO AROUND 530 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3513 7767 3498 7752 3525 7690 3542 7719 $$ 10
1 follow-up statement
000 WWUS52 KMHX 302128 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 528 PM EDT WED AUG 30 2006 NCC103-302138- /O.CAN.KMHX.TO.W.0023.000000T0000Z-060830T2145Z/ JONES NC- 528 PM EDT WED AUG 30 2006 ...THE TORNADO WARNING FOR JONES COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. LAT...LON 3520 7743 3508 7719 3522 7694 3539 7715 $$ NCC049-302145- /O.CON.KMHX.TO.W.0023.000000T0000Z-060830T2145Z/ CRAVEN NC- 528 PM EDT WED AUG 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR CRAVEN COUNTY... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TUSCARORA...OR ABOUT 7 MILES WEST OF NEW BERN...MOVING NORTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... 8 MILES SOUTHEAST OF VANCEBORO BY 535 PM EDT ERNUL BY 545 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3520 7743 3508 7719 3522 7694 3539 7715 $$ JBM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 30, 4:45 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 30, 4:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT WED AUG 30 2006
.SHORT TERM (TONIGHT THROUGH FRIDAY)...HEAVY RAINFALL WILL BE THE
MAIN CONCERN THE NEXT 48 TO 72 HOURS AS A STALLED FRONTAL BOUNDARY
AND TROPICAL STORM ERNESTO PRODUCE WIDESPREAD SHOWERS AND STORMS
ACROSS EASTERN NORTH CAROLINA. TONIGHT A SLOW MOVING COLD FRONT WILL
DRIFT SE INTO NORTHERN AND PERHAPS CENTRAL PORTIONS OF NC. THE BASE
OF THE SUB TROPICAL JET MOVING SOUTH OF A CUT OFF LOW OVER THE
MIDWEST WILL PLACE VIRGINIA/NORTH CAROLINA IN THE FAVORABLE ENTRANCE
REGION OF THE UPPER JET. TROPICAL MOISTURE HAS RETURNED TO THE AREA
WITH PW OVER 2 INCHES INDICATED IN THE 12Z MHX SOUNDING. DEEP
ASCENT AND LOW LEVEL FRONTAL CONVERGENCE WILL LEAD TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A SEVERE TSTM WATCH
IS IN EFFECT FOR WESTERN AREAS OF THE CWA UNTIL 10 PM. LOCALLY HEAVY
RAIN IN EXCESS OF 2 INCHES AN HOUR IS ALSO POSSIBLE THIS EVENING.
THERE COULD BE A LULL IN THE PRECIPITATION AFTER MIDNIGHT TONIGHT AS
SUBSIDENCE AHEAD OF ERNESTO MOVES INTO EASTERN NC. THE GFS CLOSELY
FOLLOWS THE TPC TRACK OF ERNESTO. RAIN WILL THEN SPREAD FROM SW TO
NE AS ERNESTO MAKES LANDFALL NEAR CHARLESTON. A TROPICAL STORM
WARNING IS IN EFFECT S OF CAPE LOOKOUT. TRACK AND SPEED OF THE STORM
WILL BE CRITICAL TO LOCATION OF AXIS OF HEAVY RAINS BUT WITH PW
FORECAST TO BE IN EXCESS OF 2 WIDESPREAD RAINFALL AMOUNTS OF 3 TO
5 INCHES...WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 6. WILL GO WITH
HPC QPF. TORNADO POTENTIAL ALSO UNCERTAIN BUT WE HAVE TIME TO
EVALUATE WITH LANDFALL ABOUT 248 HOURS AWAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...WITH EMPHASIS ON THE
SHORT TERM NOT MUCH CHANGE IN THE EXTENDED FORECAST ANTICIPATED. A
WEAK INVERTED SURFACE TROUGH WILL LINGER ACROSS THE CAROLINAS.
SOUTHERLY FLOW EXPECTED THROUGH THE PERIOD WITH A MOIST FLOW ON THE
EAST SIDE OF A SYNOPTIC UPPER LOW OVER THE UPPER MISSISSIPPI RIVER
VALLEY. THIS COULD PRODUCE SCATTERED CONVECTION EACH DAY...WITH
SEASONAL NORMAL TEMPS. HPC GUIDANCE LOOKS REASONABLE.
&&
.AVIATION...NUMEROUS TSRA CONT ACROSS THE REGION.
EXPECT SCT MVFR/IFR WHEN ANY STORM MOVES OVER A TERMINAL. LATER
TONIGHT EXPECT SOME LOW CLOUDS AND FOG WITH WIDESPREAD MVFR
DEVELOPING AND POSS SOME IFR. MORE WIDESPREAD RAIN WILL BEGIN TO
DEVELOP THU AS ERNESTO APPROACHES FROM THE S. CONDITIONS WILL LIKELY
REMAIN MVFR OR EVEN IFR INTO THU MORNING.
&&
.MARINE...FRONT HAS SAGGED S INTO NRN WATERS AND IS EXPECTED TO
STALL N OF CAPE HAT. EXPECT E TO NE WINDS N AND SW WINDS S OVERNIGHT
WITH SPEEDS MAINLY AOB 15KTS. AS ERNESTO LIFTS N TOWARD THE SE CST
THU WINDS WILL BEGIN TO INCREASE LATE WITH TROP STORM WARNING NOW IN
EFFECT S OF CAPE LOOKOUT. WILL HAVE WINDS/SEAS INCREASING TO SCA
LVLS SPREADING N OVER REMAINDER OF WATERS THU EVENING. FOR NO CAPPED
SEAS AROUND 12 FEET MOST WTRS. GFS TRACK FAIRLY CLOSE TO NHC SO FEEL
WAVE WATCH PROB NOT TOO FAR OFF. AS ERNESTO MOVES N FRI NIGHT INTO
SAT WINDS WILL BE DECREASING. WW3 IS SLOW TO DROP SEAS WENT A BIT
LOWER THAN THIS BUT STILL HAVE SEAS MAINLY IN THE 3 TO 5 FOOT RANGE
SAT. FROM SUN THROUGH EARLY NEXT WEEK EXPECT LIGHT WINDS AND SEAS
MAINLY AOB 3 FT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR NCZ095-098.
...FLASH FLOOD WATCH FOR NCZ029-044-045-079-080-090>093-098
FROM 2 PM THURSDAY TO 6 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150-152-154-156 FROM 8
PM THURSDAY TO 6 PM FRIDAY.
...TROPICAL STORM WARNING FOR AMZ158.
&&
RAP/RFHazardous weather outlook, Aug 30, 5:04 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 504 AM EDT WED AUG 30 2006 NCZ029-044>047-079>081-090>095-098-103-104-310915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 504 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE THREAT FOR LIFE THREATENING RIP CURRENTS FROM CAPE HATTERAS SOUTH TODAY. DANGEROUS HEAT INDEX VALUES OF 100 TO 104 DEGREES WILL OCCUR BRIEFLY THIS AFTERNOON. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE AREA TODAY AND STALL OVER NORTHERN OR CENTRAL PORTIONS OF THE AREA OVERNIGHT. SCATTERED TO NUMEROUS STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS ARE EXPECTED NEAR AND AHEAD OF THE FRONT THROUGH THIS. RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR WILL PRODUCE MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE NORTH ACROSS THE CAROLINAS THURSDAY AND FRIDAY. STRONG WINDS AND ESPECIALLY HEAVY RAINS ARE POSSIBLE. SEVERAL INCHES OF RAIN AND FLOODING COULD OCCUR WITH THIS SYSTEM. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ130-135-150-152-154-156-158-310915- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 504 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS TO 20 KNOTS WILL PRODUCE SEAS TO 5 FEET THROUGH THIS AFTERNOON OVER THE COASTAL WATERS FROM OREGON INLET TO SURF CITY. SMALL CRAFT SHOULD EXERCISE CAUTION IF VENTURING OUT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS THURSDAY THROUGH FRIDAY. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER.
In the hours before
Special weather statement, Aug 30, 2:49 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 249 PM EDT WED AUG 30 2006 NCZ092-093-301945- JONES-CRAVEN- 249 PM EDT WED AUG 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL 345 PM EDT... AT 249 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 14 MILES SOUTHWEST OF NEW BERN TO 22 MILES SOUTHWEST OF NEW BERN...OR FROM 10 MILES SOUTHEAST OF TRENTON TO 9 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POLLOCKSVILLE AT 335 PM EDT...JAMES CITY AT 345 PM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Special weather statement, Aug 30, 3:31 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 331 PM EDT WED AUG 30 2006 NCZ093-094-302030- PAMLICO-CRAVEN- 331 PM EDT WED AUG 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL 430 PM EDT... AT 331 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM BAYBORO TO 8 MILES SOUTH OF NEW BERN...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MARIBEL AT 340 PM EDT...STONEWALL AT 345 PM EDT...VANDEMERE AT 350 PM EDT...MESIC AT 355 PM EDT...MERRITT AT 415 PM EDT...NC PAMLICO AT 430 PM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Special weather statement, Aug 30, 3:35 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 335 PM EDT WED AUG 30 2006 NCZ044-079-091-302030- LENOIR-GREENE-PITT- 335 PM EDT WED AUG 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE AND LENOIR COUNTIES UNTIL 430 PM EDT... AT 335 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM SNOW HILL TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM SNOW HILL TO MOUNT OLIVE... MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LIZZIE AT 340 PM EDT...FARMVILLE AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:40 AM EDT | Special Marine Warning | MHX | 65 min | |
| Aug 30, 2:33 PM EDT | Flash Flood Watch | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 44 hr |
| Aug 30, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 28 min |
| Aug 30, 4:57 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 48 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.